Healthy Living

Can HIV Cause a Rash?

Can HIV Cause a Rash?

Key Takeaways

  • How to deal with rashes
  • Rashes during stages of HIV

Can HIV cause a rash?

HIV is an infection that can be transmitted easily through the exchange of bodily fluids with infected people.  If you get the HIV virus, it moves very fast through your bloodstream.  As the virus runs through your body, it destroys and weakens the immune system by destroying the Cd4 cells in the body.  As the Cd4 count is reduced, the immune system becomes weakened.
During the first few weeks of the infection, you can experience strange symptoms as the body tries to fight the virus.  Such symptoms are flu-like, which may include coughing, fever, nausea and vomiting.  Rashes are also a very common symptom of the infection in the first stage.  With time the infection replicates itself and settles in the body,  during which rash symptoms manifest.
A rash is an irritated, reddened and inflamed area of the skin.

Acute HIV infection rash

These are rashes that show immediately after a person contracts the infection.  Once you have the HIV infection, you will experience seroconversion illness, having the characteristics of a flu-like illness.  This happens from 2 to 4 weeks after you are infected.
During this period you will get a rash which is sometimes accompanied by small red spots or dots in lighter skin tones.  They appear to be black/dark purple in darker skin tones.  Within 3 weeks these rashes tend to disappear.  Rashes are mostly found around the upper parts of the body such as the chest, palms, face, torso and shoulder.  They are usually not itchy.

Rashes during other stages of HIV

As a person continues to live with the HIV virus, the number of symptoms can increase, and their severity.  As the HIV infection gestates in the body, it develops from one stage to the next.  These stages, more specifically the AIDS stage, cause severe red and itchy rashes and due to a weakened immune system.

  • Psoriasis is a condition of the skin which causes scaly-like lesions found on the hands, feet and elbows.  In cases where you have pre-existing psoriasis, new HIV infections can exacerbate the condition.
  • Eosinophilic pustular folliculitis causes pimples and acne around your hair follicles, on the chest and upper arms.
  • Seborrheic dermatitis is associated with the groin, feet, scalp, ears, chest axillae and the eyebrows.

When a person reaches the last stage of HIV, rash symptoms increase.  Experienced in almost all parts of the body, blisters appear in areas around the eyes, mouth and genitals.  During the AIDs stage, a patient can have fluid-filled red rashes.  Sometimes these rashes can also burst.

HIV medication rashes

HIV medications can cause rashes as well.  These rashes vary with different types of medications and the person taking them.  PI medication causes rashes, especially in women taking pills containing estrogen.  NNRTI  medications cause skin rashes more specifically in women.

How do I deal with HIV rashes?

  1. Avoid using hot water
  2. Install an air-humidifier
  3. Use moisturizing lotions
  4. Use mild detergents and toiletries
  5. Stay away from wool
  6. Wearing cotton like clothes
  7. Consult your doctor if rashes appear after starting a new medication

The Bottom Line

HIV infection can cause rashes in varying parts of the body.  When living with the infection, you may experience severe and itchy rashes. If such rashes appear anywhere on the body, visit a doctor for prescription and coping advice.